Missouri, 2010

Flood in Missouri, June 23, 2010

June 23, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the third week of June resulted in the Fox River at Wayland going up to the moderate flood stage level of 18 feet on June 23 around 1 am. It crested around 18 feet between 1 am and 7 am June 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the third week of June resulted in the Fox River at Wayland going up to the moderate flood stage level of 18 feet on June 23 around 1 am. It crested around 18 feet between 1 am and 7 am June 23. It fell below the moderate flood stage level around 7 am June 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE JUN 22 2010

.SYNOPSIS...
A WARM/STATIONARY FRONT DRAPED WEST-EAST ACROSS SOUTHERN IOWA AND
SOUTHEAST NEBRASKA TODAY IS THE MAIN FOCUS OF ATTENTION.  DEWPOINTS
IN THE MID TO UPPER 70S ARE POOLED ALONG AND SOUTH OF IT IN SOUTHERN
IOWA.  PRESSURE FALLS ARE CENTERED OVER SOUTHEAST NEBRASKA AS OF
3PM...AND WE HAVE A MID/UPPER LEVEL SHORTWAVE APPROACHING THE AREA
FROM THE WEST.  THERE IS SOME ENHANCEMENT TO THE CUMULUS ONGOING
OVER SOUTHERN NEBRASKA...WHICH HAVE BEEN MOVING NORTHEAST.
INSTABILITY HAS GOTTEN QUITE HIGH FOR AREAS SOUTH OF THIS BOUNDARY.
SOME DECAYED FRAGMENTS OF AN MCS ARE AFFECTING PORTIONS OF OUR
SOUTHWEST THIS AFTERNOON...BUT THEY HAVE BEEN CONTINUING TO WEAKEN
THIS AFTERNOON AND DO NOT ANTICIPATE RENEWED CONVECTION WITH THIS
WAVE.  WE ARE WEAKLY CAPPED THIS AFTERNOON...AND WE WOULD HAVE TO
RISE INTO THE LOW 90S TO GET SURFACE BASED CONVECTION.  OF NOTE OUT
WEST...THERE IS AN INTERESTING INVERTED TROUGH FEATURE OUT OVER
SOUTHEAST SOUTH DAKOTA...WHERE DEWPOINTS IN THE LOW 70S ARE
POOLED...AND THE CUMULUS ARE LOOKING QUITE RESPECTABLE THERE...TOO.
NEW CONVECTION MAY FIRE THIS AFTERNOON IN SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA....AS WELL AS SOME POTENTIAL FOR SOUTHEAST SOUTH
DAKOTA.  THE INSTABILITY BUILDING TODAY MAY HAVE RAMIFICATIONS FOR
LATER TONIGHT.     ..LE..

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...WATCHING UPSTREAM FOR CONVECTIVE
FLASH-POINTS...MAIN AREA OF CONCERN IS ALONG MAIN BOUNDARY TRYING TO
RETREAT NORTHWARD FROM CENTRAL NEB...EASTWARD TOWARD THE DSM AREA
AND THEN TRAILING EAST-SOUTHEAST ACRS THE SOUTHERN DVN CWA. MANY
OTHER OUTFLOW BOUNDARIES RIDDLING THE GENERAL AREA FROM EARLIER
CONVECTIVE SYSTEMS. WEAK LEAD UPPER WAVE RIDGE-RIDING ACRS THE
CENTRAL PLAINS SUGGESTS THE NEB INTO SOUTHWEST IA BOUNDARY SECTION
THE MAIN AREA OF CONCERN...BUT AGAIN WILL HAVE TO WATCH THE BOUNDARY
AND REMNANT MCS DEBRIS CLOSER TO HOME FROM THE OTM AREA EASTWARD
ALONG AND SOUTH OF THE I80 CORRIDOR FOR DEVELOPMENT OVER THE NEXT
COUPLE OF HOURS. 18Z SPECIAL DVN SOUNDING SUGGESTS A CAP IN PLACE...
BUT LATE AFTERNOON WARMING INTO THE UPPER 80S MAY HELP ERODE IT.
EXPLOSIVE ATMOSPHERE HAS POOLED ACRS SOUTHERN IA WITH 4K-5K J/KG
CAPES IF SOMETHING WAS TO DEVELOP AND SUDDENLY BECOME SFC BASED.
EFFECTIVE SIG TORNADO PARAMETERS AND SUPERCELL COMPOSITE INDICES ALSO
GROWING IN THESE AREAS FROM SOUTHEAST NEB...EASTWARD INTO SOUTHEAST
IA SUGGESTING DEVELOPMENT WILL QUICKLY MORPH INTO SUPERCELLULAR FORM
WITH LARGE HAIL A THREAT. ALTHOUGH LCL HEIGHTS LOOK MARGINAL AS
COMPARED TO YESTERDAY AT THIS TIME...THERE STILL WILL BE A TORNADO
THREAT WITH ANY SUPERCELL DEVELOPING ALONG THE MAIN FRONT OR REMNANT
BOUNDARY THIS EVENING. WILL GO WITH SCTRD TO LIKELY POPS THROUGH 06Z
FOR THIS EXPECTED AFTERNOON/EVENING DEVELOPMENT IN OR NEAR THE DVN
CWA. OTHERWISE...SECONDARY AREA OF CONVECTION LOOKS TO BE TAKING
SHAPE ACRS SD INTO WESTERN MN ALONG MAIN COOL FRONT. ACTIVITY THAT
DEVELOPS HERE INTO AN MCS...AS WELL AS THE ACTIVITY TAKING PLACE
DESCRIBED ABOVE MAY COME TOGETHER INTO A LARGE DAMAGING WIND
PRODUCING MCS LATER TONIGHT AND SWEEP ACRS THE DVN CWA MAINLY FROM
05Z-14Z. CURRENT FCST SOUNDINGS SUGGEST THAT IF THIS SYSTEM CAN
HOLD OFF TIL LATER AT NIGHT AFTER 05Z...STRAIGHT LINE WIND POTENTIAL
MAY BE LIMITED TO THE 55 TO 65 MPH RANGE AS OPPOSED TO THE 80+ MPH
POTENTIAL IF IT OCCURRED EARLIER INTO THE EVENING. MODELS STILL WANT
TO THRUST HEAVY RAIN AXIS TOO FAR NORTH ACRS THE NORTHERN HALF OF
THE DVN CWA...AND THINK THE CENTRAL PORTION MAY BE MORE UNDER THE
GUN FOR BOTH EVENING DEVELOPMENT AND LATE NIGHT MCS PROPAGATION
PATH. PW/S OF 1.8 TO 2+ INCHES SUGGEST THAT SWATHS OF 1-3 INCHES OF
RAIN POSSIBLE BY 15Z WED IN THESE FAVORED STORM PROPAGATION PATHS.
ON WED...WILL LIKELY HAVE TO WALK OUT OVERNIGHT MCS TO THE EAST IN
THE MORNING...THEN MUCH WILL DEPEND ON HOW MUCH DEBRIS CAN CLEAR
OUT FOR AIRMASS RECOVERY AS THE MAIN FRONT GETS SHUNTED THROUGH THE
AREA BY VIGOROUS RIDGE DAMPENING WAVE ROLLING ACRS THE NORTHERN
PLAINS AND UPPER MS RVR VALLEY. SHORT RANGE MODELS SUGGEST ENOUGH
RECOVERY FOR AMBIENT TEMPS TO GET INTO THE 90S ALONG AND SOUTH OF
I80 WITH DPTS IN THE MID 70S FOR VERY HIGH CAPES AND A LOADED POWDER
KEG OF A VERTICAL COLUMN FOR NEW AFTERNOON STORM DEVELOPMENT TO
EXPLODE ON. BUT FEEL THE DEBRIS WILL ONCE AGAIN LINGER LONG
ENOUGH TO TEMPER THE POTENTIAL CAPES AND HIGH TEMPS UNDER WHAT THE
MODELS WANT TO DEVELOP. BUT STILL ENOUGH THERE TO FUEL ANOTHER ROUND
OF STRONG TO SVR AFTERNOON STORMS...AND A BETTER SHEAR PROFILE IN
VCNTY OF THE BOUNDARY WILL HELP. THUS THINKING SUPERCELL
DEVELOPMENT AGAIN POSSIBLE RIGHT OVER HEAD OR JUST EAST OF THE MS
RVR WED AFTERNOON. A TORNADIC POTENTIAL EXISTS AGAIN OVER SOUTHERN
WI AND POSSIBLY TRAILING INTO NORTHEAST IA AND NW IL. HEAVY RAIN
THREAT REMAINS WITH ANY STORM COMPLEX AND WILL EXPAND THE ONGOING
FLASH FLOOD WATCH ACRS THE REST OF THE DVN CWA THROUGH WED NIGHT.

THU INTO FRI...MUCH NEEDED REPRIEVE FROM THE RAINS THIS PERIOD AS
BOTH SFC AND UPPER RIDGING TAKE HOLD OF THE NORTHERN PLAINS INTO THE
WESTERN GRT LKS. MORE SEASONABLE TEMPS ON TAP AS WELL.

IN THE EXTENDED/FRI-TUE/...MCS TRACK APPEARS TO SET UP IN A MORE
NORMAL MID SUMMER PATTERN OVER THE WEEKEND FROM THE DAKOTAS...ACRS
MN AND WI. IF THIS PANS OUT...ONLY THE NORTHERN CWA MAY BE AT RISK
FOR SOME OF THIS ACTIVITY BLEEDING SOUTHWARD FROM TIME TO TIME
UNTIL ANOTHER FRONT MAKES IT/S WAY THROUGH THE REGION FROM THE WEST
WHICH WOULD PLACE THE ENTIRE AREA AT RISK OF CONVECTION ON SUNDAY.
OF COURSE...IF MODELS ARE MISHANDLING THE MAIN LLVL BOUNDARY AGAIN
TOO FAR TO THE NORTH...THE DVN CWA WOULD ONCE AGAIN BE IN TH CROSS
HAIRS OF PERIODIC STORMS CLUSTERS AND RENEWED FLOODING PROBLEMS OR
AGGRAVATING ANY ONGOING HYDRO SITUATIONS. OF COURSE IF THE STORM
TRACK DOES INDEED SHIFT TO THE NORTH OF THE CWA...THE LOCAL FCST AREA
WOULD BE OPEN TO HOT AND HUMID AIR OF ADVISORY LEVELS ESPECIALLY ON
SAT. WILL GO WITH WIDESPREAD CHC POPS ON SUNDAY FOR THE EXPECTED
FROPA.

MONDAY AND TUESDAY...LONG RANGE SIGNALS SUGGEST AMPLIFIED DEEP LAYER
RIDGING FOR DRY AND SEASONABLE CONDITIONS FOR EARLY NEXT WEEK...MON
AND TUE...LET/S HOPE SO.      ..12..

&&

.AVIATION...
IFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH THUNDERSTORMS
DEVELOPING LATE. DUE TO WIDELY SCATTERED COVERAGE...THE POTENTIAL
FOR IMPACTING TERMINAL SITES HAS BEEN HANDLED WITH VICINITY WORDING
IN THE FORECASTS. THE EXCEPTION IS AT BRL...WHERE THE POTENTIAL IS
HIGHER DUE TO THE PROXIMITY OF AN EAST TO WEST BOUNDARY THAT WILL BE
THE PRIMARY FOCUS OF AFTERNOON AND EVENING THUNDERSTORMS. ANY STORMS
WILL BE CAPABLE OF HEAVY RAINFALL AND WIND GUSTS OVER 35 KTS. A
GREATER POTENTIAL FOR WIDESPREAD THUNDERSTORMS WILL OCCUR DURING THE
LATE EVENING AND OVERNIGHT HOURS. THESE STORMS MAY HAVE LARGE HAIL...
DAMAGING WINDS...AND VERY HEAVY RAINFALL RATES. THERE WILL ALSO BE
PERIODS OF MVFR AND POSSIBLE IFR CONDITIONS...BUT CONFIDENCE IS TOO
LOW TO GO ANY LOWER THAN PREVAILING VFR. LATER FORECASTS WILL BE ABLE
TO REFINE THUNDERSTORM CHANCES OVERNIGHT INTO WED MORNING. SOME
IMPROVEMENT IS LIKELY FOR A PERIOD WEDNESDAY MORNING...BEFORE AN
APPROACHING COLD FRONT INCREASES CHANCES FOR STORMS AGAIN IN THE
AFTERNOON.     ..SHEETS..

&&

.HYDROLOGY...
A TOTAL OF 10 RIVERS IN THE DVN CWA CURRENTLY IN FLOOD MAINLY IN THE
MINOR TO MODERATE CATEGORY. HOWEVER 3 FORECAST POINTS ARE EITHER
ALREADY IN MAJOR FLOOD OR WILL BE. THEY ARE KEOKUK ON THE
MISSISSIPPI...DEWITT ON THE WAPSIPINICON AND AUGUSTA ON THE SKUNK.
MANY OF THESE RIVERS WILL REMAIN ABOVE FLOOD STAGE INTO NEXT WEEK.
RAINFALL AMOUNTS THROUGH WEDNESDAY SHOULD BE 1 TO 2 INCHES BUT ANY
TRAINING OF STORMS OVER THE SAME LOCATIONS WOULD PRODUCE AT LEAST 2
TO 5 INCHES. DEPENDING ON WHERE THE HEAVIEST RAINS OCCUR RIVER LEVELS
COULD RISE HIGHER THAN FORECAST OR CAUSE OTHER FORECAST POINTS TO GO
ABOVE FLOOD STAGE.     ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR CLARK-
     SCOTLAND.

&&

LE/12/SHEETS/HAASE
Hazardous weather outlook, Jun 22, 10:40 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT TUE JUN 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1140 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. HEAVY
RAIN IS LIKELY...AND SINCE THE GROUND IS ALREADY SATURATED...THE
POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH
THE MAIN THREAT BEING HIGH WINDS AND POSSIBLY LARGE HAIL. THE
STORM PREDICTION CENTER HAS A MODERATE RISK FOR COUNTIES
GENERALLY NORTH OF HIGHWAY 34...AND WEST OF THE MISSISSIPPI
RIVER. THERE IS A SLIGHT RISK FOR THE REMAINDER OF THE OUTLOOK
AREA.

HEAT INDEX VALUES WILL RISE TO BETWEEN 95 AND 100 DEGREES THIS
AFTERNOON...MAINLY FOR AREAS SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE SEEN WEDNESDAY INTO WEDNESDAY
NIGHT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING. DUE TO SATURATED GROUND FROM REPEATED
HEAVY RAINFALL...THE POTENTIAL EXISTS FOR A HIGH IMPACT FLASH
FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA.

A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING
FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CDT THIS AFTERNOON.

LE

In the hours before

Local storm report, Jun 22, 7:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLOOD            4 E CANTRIL             40.64N 91.99W
06/22/2010                   VAN BUREN          IA   TRAINED SPOTTER

            THE FOX RIVER IS FLOWING OVER JERSEY AVE ABOUT 4 MILES
            EAST OF CANTRIL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
June 23, 12:00 AM CST to 6:00 AM CST
Where
Clark County, 9.67 mi WNW of Anson to 4.22 mi NW of Luray
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.610, -91.950

Heavy rains during the third week of June resulted in the Fox River at Wayland going up to the moderate flood stage level of 18 feet on June 23 around 1 am. It crested around 18 feet between 1 am and 7 am June 23. It fell below the moderate flood stage level around 7 am June 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247017.